Tennessee, 2020

Tornadoes and Strong Wind in Tennessee, April 25, 2020

April 25, 2020 · NWS OHX · 3 events in 3 counties and zones

An upper level low pressure system over the Ohio Valley caused numerous showers and thunderstorms across Middle Tennessee during the afternoon hours on April 25. One storm became severe and produced an EF-1 tornado in far eastern Wilson and western Smith Counties that caused three injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An upper level low pressure system over the Ohio Valley caused numerous showers and thunderstorms across Middle Tennessee during the afternoon hours on April 25. One storm became severe and produced an EF-1 tornado in far eastern Wilson and western Smith Counties that caused three injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 25, 1:45 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 25, 1:45 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
245 PM CDT Sat Apr 25 2020

.DISCUSSION...

Showers and thunderstorms continue across the mid state this
afternoon, with little changes suggested by the models. Latest CAM
guidance still shows developing thunderstorms moving across the
area this afternoon, and possibly becoming severe along and east
of I-65 before this evening. There's been a little clearing per
satellite imagery, so some additional heating may provide more
surface based instability and increase potential for some strong
to severe storms. Low level shear still looks decent for a spin
up tornado or two, and early radar signatures have seen some weak
rotation so far. Still looking for hail and some damaging winds as
the main threats with any strong to severe storms that may
develop, with an isolated tornado possible not out of the question.
Surface winds will pick up this afternoon as well mentioned in
the earlier discussion, and have 10 to 20 mph winds with gusts to
around 30 mph possible later this afternoon through Sunday
morning.

Another lobe of the upper trough will swing through the area
Sunday, bringing additional chances for showers. Best chances
look to be over the eastern zones during the afternoon when the
trough axis moves over the region. Monday looks to be dry, but
with northwest flow aloft, there will be some embedded shortwave
troughs that try to bring rain chances back to the area. Later on
Monday, some shortwave activity aloft does work its way
southeastward from the Plains, but looks to weaken before it
reaches the mid state. The GFS has some precip just reaching the
TN River Valley, but kept the mid state dry through Monday night.

On Tuesday, another shortwave from the west and a deeper trough
from the northwest will weaken the northwest flow a bit, and may
allow for some showers to finally sneak into the northwest Tuesday
afternoon. As the strong trough continues to strengthen and dig
southeastward later Tuesday into Tuesday night, much better
chances for showers will move in, especially during the overnight
hours. The trough axis and associated cold front will move
through the area Wednesday, ending the chances for showers and
thunderstorms from west to east. However, as the trough lingers
just off to the northeast of the area, some backside showers will
be possible during the night Wednesday into the day Thursday,
mainly in the east. Upper ridging will work its way in behind the
trough, so kept conditions dry Friday through the weekend, with
some showers possible later on Sunday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Waves of showers and a few storms will continue to impact TAF
sites throughout the afternoon. A few strong storms with gusty
winds are possible. Occasional drops in visibilities are expected
with the heaviest showers. Winds will increase out of the
southwest and west and remain gusty into the overnight hours. Cigs
will fall as we head into the evening and will likely remain low
into the daytime hours on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      49  56  41  70  50 /  50  60  10   0  10
Clarksville    47  58  39  69  51 /  60  60   0  10  10
Crossville     44  50  39  65  44 /  60  70  30   0  10
Columbia       48  58  40  70  50 /  50  30  10   0  10
Lawrenceburg   47  59  41  70  50 /  40  20   0   0  10
Waverly        47  60  41  70  52 /  40  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........11
Hazardous weather outlook, Apr 25, 4:02 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sat Apr 25 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-261000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible from late morning
for locations along and southwest of I-24 and across these locations
and remainder of mid state region as afternoon hours progress.
Main concern will be large hail, although damaging winds and
isolated tornadoes can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late morning through afternoon
hours today. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Apr 25, 2:01 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
301 PM CDT Sat Apr 25 2020

TNZ064-065-078-080-252030-
Van Buren TN-De Kalb TN-Warren TN-White TN-
301 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
NORTHWESTERN VAN BUREN...CENTRAL WARREN AND SOUTHWESTERN WHITE
COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
McMinnville, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Spencer, Morrison, Doyle, Rock Island State Park and
Fall Creek Falls State Park.

LAT...LON 3558 8585 3568 8594 3600 8558 3576 8534
TIME...MOT...LOC 2001Z 236DEG 34KT 3567 8582

Shamburger
Special weather statement, Apr 25, 2:16 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
316 PM CDT Sat Apr 25 2020

TNZ007-252045-
Robertson TN-
316 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTSON COUNTY UNTIL
345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coopertown, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, White House, Millersville, Greenbrier, Coopertown,
Ridgetop and Cross Plains.

This includes Interstate 65 between mile markers 106 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has weak rotation and may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3647 8665 3645 8668 3642 8675 3638 8698
      3643 8702 3657 8676
TIME...MOT...LOC 2015Z 243DEG 23KT 3642 8695

Shamburger
Special weather statement, Apr 25, 2:27 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Sat Apr 25 2020

TNZ032-065-066-252115-
Putnam TN-Cumberland TN-White TN-
327 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUMBERLAND...WHITE
AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Spencer, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossville, Sparta, Monterey, Pleasant Hill, Doyle, Hamptons
Crossroads, Bakers Crossroads, Virgin Falls State Natural Area and
Lake Tansi.

This includes Interstate 40 between mile markers 291 and 324.

LAT...LON 3581 8527 3582 8527 3580 8536 3582 8546
      3581 8547 3582 8548 3581 8550 3581 8553
      3579 8552 3581 8557 3581 8560 3579 8560
      3587 8565 3589 8564 3589 8566 3622 8538
      3594 8493
TIME...MOT...LOC 2026Z 236DEG 41KT 3582 8552

27
Special weather statement, Apr 25, 2:45 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Sat Apr 25 2020

TNZ008-027-028-252115-
Davidson TN-Wilson TN-Sumner TN-
345 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...SOUTH
CENTRAL SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berry Hill, moving northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Gallatin, Lebanon, Hendersonville, Mount Juliet, Oak
Hill, Lakewood, Hermitage, Rural Hill, Antioch, Belinda City, Old
Hickory, Berry Hill, Green Hill and Percy Priest Lake.

This includes the following highways...
 Interstate 40 between mile markers 206 and 238.
 Interstate 65 between mile markers 77 and 86.
 Interstate 24 between mile markers 47 and 58.
 Interstate 840 between mile markers 75 and 76.

LAT...LON 3602 8675 3616 8684 3641 8644 3619 8627
TIME...MOT...LOC 2044Z 238DEG 33KT 3613 8672

Shamburger
Special weather statement, Apr 25, 2:50 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
350 PM CDT Sat Apr 25 2020

TNZ065-066-080-252145-
Cumberland TN-Van Buren TN-White TN-
350 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...NORTHEASTERN VAN
BUREN AND SOUTHEASTERN WHITE COUNTIES UNTIL 445 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Spencer, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park, Slate Springs, Indian Rock Lake, Virgin Falls
State Natural Area and Fall Creek Falls State Park.

This includes Interstate 40 between mile markers 318 and 338.

LAT...LON 3576 8503 3577 8504 3576 8507 3577 8516
      3576 8526 3572 8527 3567 8532 3579 8541
      3612 8486 3608 8483 3610 8482 3609 8480
      3605 8479 3600 8472 3592 8468
TIME...MOT...LOC 2050Z 237DEG 34KT 3576 8528

27
Special weather statement, Apr 25, 3:17 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
417 PM CDT Sat Apr 25 2020

TNZ028-062-252145-
Rutherford TN-Wilson TN-
417 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUTHERFORD AND
CENTRAL WILSON COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Vergne and Smyrna, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Watertown, Walterhill, Rural Hill, Cedars
Of Lebanon State Park, Tuckers Crossroads and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 235 and 248.
 Interstate 24 between mile markers 64 and 70.
 Interstate 840 between mile markers 59 and 76.

LAT...LON 3630 8617 3604 8605 3592 8658 3597 8661
      3599 8661 3599 8662 3601 8661 3603 8656
      3607 8652 3607 8653 3608 8652 3609 8652
TIME...MOT...LOC 2116Z 243DEG 43KT 3601 8652

Shamburger

The radar

The Nashville radar (KOHX), 66 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 strong wind. Local standard time, as filed.

Strong Wind, Cannon

When
April 25, 3:43 PM CST
Where
Cannon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Strong south winds blew down several trees on Short Mountain Road as well as a telephone line on Big Hill Road.

Tornado, Wilson

When
April 25, 3:45 PM CST to 3:49 PM CST
Where
Wilson County, 1.97 mi NW of Commerce to 1.87 mi NNE of Commerce
Rating
EF1
Path length
2.25 mi
Path width
100 yd
Continued into
Smith, Tn (OHX)
Injuries
3 direct, 0 indirect
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.166, -86.129

This tornado quickly developed and strengthened to EF-1 intensity along Bell Road in far eastern Wilson County where several trees were downed and roof and siding damage occurred to a two story house. The tornado traveled northeast and hit another house on Bluebird Road causing roof damage. Nearly the entire tree line along the driveway to this house was shredded with tree limbs and debris covering the ground. The tornado then crossed Interstate 40 where an 18-wheeler was flipped on its side causing a traffic accident where 3 injuries were reported. Additional damage was observed on North Commerce Road and Dawson Lane where additional trees were damaged. Crossing into Smith County, the tornado caused minor damage to a few roofs, trees, and a trampoline in a neighborhood along Winding Hills Lane at Colby Lane. Further to the northeast, minor tree damage was once again observed on Opossum Hollow Road and an outbuilding was destroyed. On Grant Highway, several buildings were damaged at the Grant Cedar Mill, which also sustained damage from the EF-3 Nashville/Mount Juliet/Lebanon Tornado on March 3, 2020. From there, the tornado path became very difficult to determine as it crossed the wide damage path from the March 3rd EF-3 tornado into an area with no public roadways, and is estimated to have ended east of Grant Highway where some damaged trees could be seen. However, the tornado path may be extended eastward in the future once high resolution satellite imagery is available. The combined tornado path across Wilson and Smith Counties was estimated to be 3.81 miles.

Tornado, Smith

When
April 25, 3:49 PM CST to 3:52 PM CST
Where
Smith County, 0.73 mi WSW of Grant to 0.84 mi ENE of Grant
Rating
EF0
Path length
1.56 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.176, -86.092

This tornado quickly developed and strengthened to EF-1 intensity along Bell Road in far eastern Wilson County where several trees were downed and roof and siding damage occurred to a two story house. The tornado traveled northeast and hit another house on Bluebird Road causing roof damage. Nearly the entire tree line along the driveway to this house was shredded with tree limbs and debris covering the ground. The tornado then crossed Interstate 40 where an 18-wheeler was flipped on its side causing a traffic accident where 3 injuries were reported. Additional damage was observed on North Commerce Road and Dawson Lane where additional trees were damaged. Crossing into Smith County, the tornado caused minor damage to a few roofs, trees, and a trampoline in a neighborhood along Winding Hills Lane at Colby Lane. Further to the northeast, minor tree damage was once again observed on Opossum Hollow Road and an outbuilding was destroyed. On Grant Highway, several buildings were damaged at the Grant Cedar Mill, which also sustained damage from the EF-3 Nashville/Mount Juliet/Lebanon Tornado on March 3, 2020. From there, the tornado path became very difficult to determine as it crossed the wide damage path from the March 3rd EF-3 tornado into an area with no public roadways, and is estimated to have ended east of Grant Highway where some damaged trees could be seen. However, the tornado path may be extended eastward in the future once high resolution satellite imagery is available. The combined tornado path across Wilson and Smith Counties was estimated to be 3.81 miles.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888625, 888623, 888624.